MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY2C0840
Medical Device Problem Codes Kinked (1339); Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 12/04/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the ruby coil pusher assembly was kinked approximately 5.0, 102.0, 103.0, and 104.0 cm from the proximal end.The embolization coil was intact with the pusher assembly.Conclusions: evaluation of the returned ruby coil revealed several kinks along the length of the pusher assembly.These kinks were likely a result of forcefully handling the pusher assembly while advancing and retracting the device against resistance during multiple attempts to place the coil.The tortuous patient anatomy likely contributed to the reported resistance and damage observed on the ruby coil.The kinks in the pusher assembly prevented the ruby coil from being functionally tested.The ruby coil introducer sheath was not returned for evaluation.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the splenic artery using ruby coils.It was noted that the patient anatomy was tortuous.During the procedure, the physician placed the initials coils in the target vessel using a lantern delivery microcatheter (lantern).It was reported that mid-way through the procedure, the physician decided to switch to a non-penumbra microcatheter.While attempting to place the twelfth ruby coil into the aneurysm using the new microcatheter, the physician experienced resistance and retrieved the ruby coil back into the microcatheter.The physician then repositioned the microcatheter and ruby coil several times, then attempted to push the ruby coil into the aneurysm; however, during the repositioning attempts, the physician experienced resistance and subsequently, the ruby coil pusher assembly became severely kinked; therefore, it was removed.The procedure was completed using the same microcatheter, additional ruby coils and pod coils without issues.It should be noted that there was no noted damage to the lantern after removal.The physician just wanted to use a new microcatheter because of the patient anatomy tortuosity.There was no report of an adverse effect to the patient.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7162834
Report Number3005168196-2018-00004
Device Sequence Number16478816
Product Code HCG
UDI-Device Identifier00814548012988
UDI-Public00814548012988
Combination Product (Y/N)N
Initial Reporter StateWI
Initial Reporter CountryUS
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 12/04/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date07/05/2025
Device Catalogue NumberRBY2C0840
Device Lot NumberF78055
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/06/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/04/2017
Initial Report FDA Received Date01/03/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age58 YR